Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 140, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 22, 2017, 4:02 PM MDT for Cheyenne County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2017, 4:02 PM MDT (22:02 UTC)
- Expired
- Jun 22, 2017, 4:45 PM MDT
- In force
- 43 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cheyenne County, CO
The radar
The Pueblo radar (KPUX), 102 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -420 J/kg
- Mixed-layer LCL
- 3482 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
112
WUUS53 KGLD 222202
SVRGLD
COC017-222245-
/O.NEW.KGLD.SV.W.0140.170622T2202Z-170622T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
402 PM MDT THU JUN 22 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southwestern Cheyenne County in east central Colorado...
* Until 445 PM MDT
* At 402 PM MDT, a severe thunderstorm was located 15 miles west of
Kit Carson, or 39 miles west of Cheyenne Wells, moving southeast at
25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kit Carson, Wild Horse and Aroya.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3869 10317 3869 10316 3882 10316 3888 10315
3872 10261 3861 10282 3861 10317
TIME...MOT...LOC 2202Z 306DEG 20KT 3871 10307
HAIL...1.00IN
WIND...60MPH
$$
JRM3 follow-up statements
479
WWUS53 KGLD 222207
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
407 PM MDT THU JUN 22 2017
COC017-222245-
/O.CON.KGLD.SV.W.0140.000000T0000Z-170622T2245Z/
Cheyenne CO-
407 PM MDT THU JUN 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
At 407 PM MDT, a severe thunderstorm was located 14 miles west of Kit
Carson, or 38 miles west of Cheyenne Wells, moving southeast at 25
mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Kit Carson, Wild Horse and Aroya.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
This thunderstorm will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.
&&
LAT...LON 3869 10317 3869 10316 3882 10316 3888 10315
3872 10261 3861 10282 3861 10317
TIME...MOT...LOC 2207Z 306DEG 20KT 3869 10304
HAIL...1.00IN
WIND...70MPH
$$
JRM544
WWUS53 KGLD 222214
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
414 PM MDT THU JUN 22 2017
COC017-222245-
/O.CON.KGLD.SV.W.0140.000000T0000Z-170622T2245Z/
Cheyenne CO-
414 PM MDT THU JUN 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
At 414 PM MDT, a severe thunderstorm was located 9 miles southwest of
Kit Carson, or 32 miles west of Cheyenne Wells, moving east at 30
mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
This severe thunderstorm will remain over mainly rural areas of
southwestern Cheyenne County in east central Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
This thunderstorm will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.
&&
LAT...LON 3879 10303 3872 10261 3861 10282 3861 10310
3870 10308
TIME...MOT...LOC 2214Z 284DEG 27KT 3867 10292
HAIL...1.50IN
WIND...70MPH
$$
JRM269
WWUS53 KGLD 222236
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
436 PM MDT THU JUN 22 2017
COC017-222245-
/O.EXP.KGLD.SV.W.0140.000000T0000Z-170622T2245Z/
Cheyenne CO-
436 PM MDT THU JUN 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHEYENNE COUNTY
IN EAST CENTRAL COLORADO WILL EXPIRE AT 445 PM MDT...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning will be allowed to expire.
Remember, a Severe Thunderstorm Warning still remains in effect for
southern Cheyenne county until 515 pm MDT.
LAT...LON 3879 10303 3872 10261 3861 10282 3861 10310
3870 10308
TIME...MOT...LOC 2235Z 306DEG 20KT 3860 10280
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 1:49 PM MDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jun 22, 1:49 PM MDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Goodland KS 149 PM MDT Thu Jun 22 2017 .SHORT TERM...(This evening through Friday) Issued at 124 PM MDT Thu Jun 22 2017 Across the Tri State region this afternoon...the area seeing a slow transition finally from the hot conditions seen over the past few days. A cold front is trudging slowly southward into the region. Currently...northern locales only seeing 2-5 degrees drop from earlier highs which is enough in some locales to go from mid 90s to the upper 80s. Trend to continue as afternoon progresses. A shortwave moving across the region this morning has cleared allowing for northerly gusty winds for the entire CWA. For the rest of the afternoon on into the evening hours...with the front continuing on a slow trip south thru the area. Do expect rw/trw to begin developing. SPC still has the CWA under a slight risk for severe trw potential into the early evening hours. Instability enough to warrant some storms that could develop large hail and damaging winds for NE colorado to start...shifting across the CWA into early evening. The frontal boundary does get hung up across west central portions of Kansas/eastern Colorado overnight and on thru Friday due to strong ridging from the north and a stagnant low over eastern NM/western TX. This set up will allow for persistent cloud cover for the area as ESE surface winds work over the area. The upslope component will aid in keeping the clouds in especially for western zones...along with the chance for light showers. Weak instability present ahead of the boundary as it trudges south on Friday...so an isolated trw possible overnight/Friday. For temps...increased clouds...the chance for precip and weak CAA will allow for overnight lows to drop mainly into the 50s...to near 60F in the far east. Going into Friday...with the focus for more cloud cover over western zones due to the easterly flow....looking for highs to be cooler west in the lower 70s...with mid to even spot upper 70s east/northeast where some thinning of cloud cover possible during the day. .LONG TERM...(Friday night through Thursday) Issued at 142 PM MDT Thu Jun 22 2017 Friday night: Clouds build into the area from west to east with most areas staying dry. Lows below normal with most places around 50. Saturday-Sunday: With an inverted trough at the surface, easterly upslope surface winds, abundant moisture at 700mb, and NW flow aloft, expect to see a chance of showers during this period through Sunday evening. Temperatures will be below normal as much as 15 degrees from climatological highs and lows for some areas. Models now show Sunday being the colder day of the two which may be a result of the delay in colder air filtering into the area and expected overcast skies for most of the day. Monday-Thursday: Active weather for the CWA should continue for this period. For Monday evening, NW flow aloft will work to enhance a slight chance of isolated strong to severe storms. Hail and wind look to be the primary threats of any storms that are able to form. For Tuesday through Wednesday, there will be a chance of showers and thunderstorms each afternoon and evening. Winds are forecasted to be fairly breezy on Tuesday with gusts over 25 mph. Temperatures gradually warm through the period. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1128 AM MDT Thu Jun 22 2017 For both taf sites...looking for VFR conditions at this time. Frontal boundary set to push south thru the region during the forecast period. Will see scattered mid and high clouds give way to BKN050 aft 00z Friday. Big question is timing of front and chance for convection to fire up. Best chances will occur KGLD and south...but low confidence in timing so will only have VCTS in for now and await initiation of convection to better time any thunder. Winds NNE 15-30kts...w/ a period for both sites around 10kts between 03z-13z Friday. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...SME AVIATION...JN
Hazardous weather outlook, Jun 22, 10:19 AM MDT, 5 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1019 AM MDT Thu Jun 22 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231630- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1019 AM MDT Thu Jun 22 2017 /1119 AM CDT Thu Jun 22 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe thunderstorms are expected from this afternoon through early evening. The best chance for severe weather will be along and west of a line from Yuma Colorado to Goodland and Leoti Kansas. Large hail and damaging outflow winds will be the primary threats. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 2 PM MDT (3 PM CDT).
In the hours before
Special weather statement, Jun 22, 2:29 PM MDT, 1 hour 33 minutes before
Special Weather Statement National Weather Service Goodland KS 229 PM MDT THU JUN 22 2017 COZ092-222045- Cheyenne County CO- 229 PM MDT THU JUN 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 245 PM MDT... At 229 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles south of Kit Carson, or 26 miles southwest of Cheyenne Wells, moving east at 40 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kit Carson. LAT...LON 3877 10287 3873 10241 3862 10245 3862 10291 TIME...MOT...LOC 2029Z 282DEG 34KT 3867 10281 JRM
Special weather statement, Jun 22, 2:48 PM MDT, 1 hour 14 minutes before
Special Weather Statement National Weather Service Goodland KS 248 PM MDT THU JUN 22 2017 COZ092-222115- Cheyenne County CO- 248 PM MDT THU JUN 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 315 PM MDT... At 248 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Kit Carson, or 25 miles southwest of Cheyenne Wells, moving east at 25 mph. Wind gusts up to 50 mph will be possible with this storm. This thunderstorm will produce strong winds resulting in areas of reduced visibility in blowing dirt. Use extreme caution if you must travel and be alert for rapidly changing visibility. This storm will remain over mainly rural areas of south central Cheyenne County in east central Colorado. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3874 10286 3873 10241 3862 10245 3862 10291 TIME...MOT...LOC 2048Z 273DEG 22KT 3866 10277 JRM
Special weather statement, Jun 22, 3:41 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
341 PM MDT THU JUN 22 2017
COZ092-222200-
Cheyenne County CO-
341 PM MDT THU JUN 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 400 PM MDT...
At 341 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Boyero, or 34 miles south of Flagler, moving southeast
at 25 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Wild Horse and Aroya.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3869 10317 3869 10316 3890 10316 3881 10291
3862 10308 3861 10317
TIME...MOT...LOC 2141Z 306DEG 20KT 3883 10329
JRMSpecial weather statement, Jun 22, 3:57 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
357 PM MDT THU JUN 22 2017
COZ092-222215-
Cheyenne County CO-
357 PM MDT THU JUN 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 415 PM MDT...
At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Boyero, or 36 miles south of Flagler, moving southeast
at 25 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This thunderstorm will produce strong winds resulting in areas of
reduced visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.
Locations impacted include...
Aroya.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3869 10317 3869 10316 3887 10316 3876 10289
3861 10302 3862 10306 3861 10317
TIME...MOT...LOC 2157Z 306DEG 20KT 3877 10320
JRMThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 2:29 PM MDT | Special Weather Statement | GLD | Cheyenne | 16 min |
| Jun 22, 2:48 PM MDT | Special Weather Statement | GLD | Cheyenne | 27 min |
| Jun 22, 3:41 PM MDT | Special Weather Statement | GLD | Cheyenne | 19 min |
| Jun 22, 3:57 PM MDT | Special Weather Statement | GLD | Cheyenne | 18 min |
| Jun 22, 4:25 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 26 min |
| Jun 22, 4:56 PM MDT | Special Weather Statement | GLD | Cheyenne | 19 min |
| Jun 22, 5:17 PM MDT | Special Weather Statement | GLD | Cheyenne | 28 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.